Stopping some medications can cause unpleasant withdrawal symptoms, or at worst, can lead to a heart attack.
Nearly one-third of Americans have stopped taking a prescription drug at some time without consulting their doctor, according to the 2017 NPR-Truven Health Analytics Health Poll. The biggest reason given for not even starting a prescription was cost. Reasons given by survey respondents for discontinuing a medication included: side effects (29%), didn’t need (17%), felt better (16%), not working (15%), and cost (10%).
When you abruptly stop taking a prescription medication without telling your doctor it’s called medication non-adherence, and it is estimated to result in increased hospitalizations and premature deaths, alongside a whopping healthcare bill for America that totals anywhere between $ 100 billion and $ 289 billion a year, according to an NPR report. It may seem like the medication isn’t working (maybe the dosage needs to be adjusted) or like you’re feeling better or don’t need it (you won’t be feeling better when the meds wear off and symptoms return). Stopping some medications can cause withdrawal symptoms that leave you feeling worse than when you started. It’s important to always talk with your doctor first before you stop taking any of your prescription medicines, especially the following types of meds.
Blood pressure medications
“Blood pressure medications like beta-blockers are used to keep the heart beating nice and slow,” says Barry Grossman, MD, clinical instructor of medicine at New York University. “If you were to stop taking it suddenly the beta-blocker could have a rebound effect like a racing heart.” In fact, a rebound episode could result in ischemia of the heart and a dramatic rise in blood pressure and heart rate. All of which are the building blocks for a heart attack in the future. Learn exactly what to do if you think you’re having a heart attack.
Two to three million Americans take blood thinners, medicines that prevent blood clots from forming, according to WebMD. Blood clots found in your arteries, veins, and heart can cause heart attacks, strokes, and blockages. Anticoagulants like Coumadin, a type of blood thinner, should always be taken as directed and never stopped without your doctor’s knowledge. “Every doctor I’ve known who has patients that have run out or decided they didn’t want to take [their anticoagulant] anymore had a stroke because they stopped [taking it],” says Grossman.